Kentucky, 2010

Flash Flooding and Flooding in Kentucky, May 3 to 8, 2010

May 3 to 8, 2010 · NWS PAH · 13 events in 6 counties and zones

Record rainfall amounts of around 12 inches fell within 48 hours across parts of middle Tennessee. This rainfall resulted in record or near record stages on parts of the Cumberland River and Tennessee River, which flow into Lake Barkley and Kentucky Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$640,000
Crop damage
$10,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Record rainfall amounts of around 12 inches fell within 48 hours across parts of middle Tennessee. This rainfall resulted in record or near record stages on parts of the Cumberland River and Tennessee River, which flow into Lake Barkley and Kentucky Lake. Combined with the heavy rainfall across western Kentucky, record inflow poured into Kentucky Lake and Lake Barkley. Releases from Kentucky Dam and Barkley Dam were dramatically increased to compensate for the record inflow. Cumberland River elevations rose over 20 feet behind Barkley Dam as releases from the dam peaked at 303,000 cfs, surpassing the previous record. This caused flash flooding of communities below the dam. Releases were tapered down on the 5th as inflow into the lakes began slowing down. Inflow was still enough that pool levels above the dams (the lake stages) rose to near record levels. Lake levels rose to nearly 369 feet, almost 10 feet above the normal summer pool stage. There was widespread damage to docks and boat ramps along both lakes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 3, 11:42 AM CST, 2 hours 18 minutes earlier.

Area forecast discussion, May 3, 11:42 AM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1242 PM CDT MON MAY 3 2010

.DISCUSSION...
NEW SWODY1 PAINTS SLGT RISK ACROSS NORTHERN COUNTIES...IE NORTH OF
OH RIVER...ALONG ADVANCING FRONTAL BOUNDARY. LOOKING UPSTREAM VIS
IMAGERY DOES REVEAL DISTURBED CU DECK NE MO/NW IL...AND AS TEMPS
HEAT UP SURFACE BASED CAPES MODELLED INTO LOWER 1KS J/KG. RUC13
AND NAM BOTH FLIRT WITH NRN ZONES AFT 21Z WITH OVERNIGHT POPS
RANGING PERHAPS AS HIGH AS HIGH CHC NE TO LOW/NO CHANCE
SOUTH OR SOUTHWEST. GIVEN H5 TEMPS AND LAPSE RATES SWODY1 TEXT
SUGGESTS HAIL AS MAIN THREAT IF IT OCCURS.

MODELS DO SEEM TO DAMPEN CONVECTION AS IT GETS GOING/APPROACHES
FA...SO IT WILL BE A WAIT-NE-SEE ON DEVELOPMENT. WILL GO AHEAD AND
PAINT THE TAPERING OF POPS FROM HI CHC TO LOW CHC NE TO SW AND
BLEND TO THE COLLAB PIC. AFTER TONIGHT...WE SHOULD SEE SOME
WARMING/DRYING. HOWEVER ANOTHER WEAK FRONTAL BOUNDARY SKIRTS
ACROSS THE LOWER OH VALLEY AND INTRODUCES A SLGT CHC MENTIONABLE
POP IN OUR NE FOR WED PM/EVENING. OTHER THAN THAT...WE LOOK GOOD
AND DRY THRU FRI...WHEN THE NEXT SUCH FRONT COMES THRU. IT LOOKS
TO COOL US OFF OVER THE WEEKEND INTO EARLY NEXT WEEK AFTER ITS
WEEK END FROPA POPS.

BLENDED RUC TO GFS FOR LONGER TERM FORECAST PIC. BLENDED MAV/MET
MOS WITH HPC GUID AND COLLAB PIC FOR TEMPS.

&&

.AVIATION...
MAINLY VFR CONDITIONS ARE EXPECTED TO PERSIST THROUGH TUESDAY WITH
THE ONLY CONCERN BEING A WEAK COLD FRONT APPROACHING FROM NRN IL/MO.
FRONT WILL NOT APPROACH NWRN PORTIONS OF THE CWA UNTIL AFTER 22Z
WITH TIMING OF FROPA AT TAF SITES GENERALLY BETWEEN 04Z AND 07Z.
ISOLATED TSTMS WILL LIKELY POP UP AHEAD OF THE FRONT LATER THIS
AFTERNOON BUT ACTIVITY WILL NOT HIT EVERY LOCATION AND WILL TEND TO
WEAKEN AS IT HEADS FURTHER SE AND AFTER SUNSET/LOSS OF INSTABILITY.
WORST CASE WOULD BE A BRIEF PERIOD OF LOW VFR CIGS AND LOW MVFR/IFR
VIS WITH A TSTM. WINDS COULD ALSO GUST OVER 20KTS WITH ANY TSTM.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 3, 12:49 PM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
149 PM CDT MON MAY 3 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
149 PM CDT MON MAY 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM ALONG AND
NORTH OF A PERRYVILLE MISSOURI TO CARMI ILLINOIS LINE. REFER TO
THE WATCH FOR MORE DETAILS.

SIGNIFICANT RESIDUAL FLOODING WILL CONTINUE OVER PORTIONS OF THE
THE PURCHASE AREA AND SOUTHERN PENNYRILE REGION OF WESTERN
KENTUCKY. PLEASE REFER TO THE FLOOD WARNINGS AND STATEMENTS
FOR DETAILS.

RIVER FLOODING CONTINUES ON AREA RIVERS...REFER TO THE LATEST
RIVER FLOOD WARNINGS AND STATEMENTS FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RIVER FLOODING WILL CONTINUE ON AREA RIVERS. PLEASE REFER TO THE
LATEST RIVER FORECASTS...WARNINGS...AND STATEMENTS FOR ADDITIONAL
DETAILS REGARDING THE RIVER FLOODING.

THERE WILL BE A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND
EVENING...AND AGAIN THURSDAY NIGHT THROUGH FRIDAY NIGHT. SEVERE
WEATHER CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR SEVERE THUNDERSTORM WATCH 137 THIS AFTERNOON
AND EVENING IS REQUESTED.

The radar

The Paducah radar (KPAH), 48 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

10 flood, 3 flash flood. Local standard time, as filed.

Flash Flood, Livingston

When
May 3, 2:00 PM CST to May 4, 2:00 AM CST
Where
Livingston County, 0.69 mi NNW of Iuka to 1.24 mi NW of Iuka
Cause
Planned Dam Release
Property damage
$250,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
37.089, -88.235

The Cumberland River rose rapidly as releases from Barkley Dam were increased to record levels. River levels rose at the rate of about one foot per hour. The tailwater elevation below the dam rose to around 350 feet. About a dozen residences were flooded, and about 10 others were evacuated because they were isolated by floodwaters. Vehicles and other equipment were damaged or destroyed by the rapidly rising floodwaters. The communities that were heavily affected were Iuka and the east side of Lake City. Sandbagging efforts helped avert damage to a few homes. A couple of houses on the outskirts of Tiline were flooded. There was extensive flooding of fields and woods. A number of roads were closed, including most of State Route 917 and State Route 93 near Iuka. A state of emergency was declared in the county. A Red Cross shelter was opened in Grand Rivers for displaced residents.

Flash Flood, Lyon

When
May 3, 2:00 PM CST to May 4, 2:00 AM CST
Where
Lyon County, 0.26 mi WNW of Eureka to 0.69 mi NNE of Eureka
Cause
Planned Dam Release
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
37.022, -88.224

The Cumberland River rose rapidly as releases from Barkley Dam were increased to record levels. The river rose about one foot per hour, peaking around 350 feet at Barkley Dam. A few residences were flooded, and others were evacuated because they were isolated by floodwaters. Most of the houses that were affected were in the vicinity of U.S. Highway 62 immediately below the dam. Sandbagging efforts helped minimize damage to a couple homes. One house was surrounded by over 5,000 sandbags. There was extensive flooding of fields and woods. A number of roads were closed. A state of emergency was declared in the county.

Flash Flood, Crittenden

When
May 3, 2:00 PM CST to May 4, 2:00 AM CST
Where
Crittenden County, 4.23 mi NW of Dycusburg to 1.99 mi NW of Dycusburg
Cause
Planned Dam Release
Property damage
$270,000
Reported by
Emergency Manager
Coordinates
37.185, -88.243

The Cumberland River rose rapidly as releases from Barkley Dam were increased to record levels. About a dozen residences were flooded in Dycusburg, and others were evacuated because they were isolated by floodwaters. The community that was primarily affected was Dycusburg. Water was two to three feet deep in some homes. There was extensive flooding of fields and woods. A few roads were closed, including State Route 295 at Dycusburg.

Flood, Crittenden

When
May 4, 2:00 AM CST to May 7, 9:00 AM CST
Where
Crittenden County, 4.32 mi NW of Dycusburg to 4.87 mi NNW of Dycusburg
Cause
Planned Dam Release
Reported by
Emergency Manager
Coordinates
37.185, -88.245

The Cumberland River remained steady at very high levels as releases from Barkley Dam were maintained near record levels. About a dozen residences stayed flooded, and others remained vacant because they were isolated by floodwaters. The community that was primarily affected was Dycusburg. There was extensive flooding of fields and woods. A few roads were closed, including State Route 295 at Dycusburg.

Flood, Livingston

When
May 4, 2:00 AM CST to May 7, 9:00 AM CST
Where
Livingston County, 1.82 mi NE of Lake City to 0.97 mi ESE of Lake City
Cause
Planned Dam Release
Reported by
Emergency Manager
Coordinates
37.047, -88.225

The Cumberland River remained steady at very high levels as releases from Barkley Dam were maintained near record levels. About a dozen residences stayed flooded, and others remained vacant because they were isolated by floodwaters. The communities that were heavily affected were Iuka, Lake City, and Tiline. Most of the flooded residences were in the Lake City area, where water was up to the windows of some houses. Iuka, a community of about 35 residents, was essentially an island surrounded by floodwaters. There was extensive flooding of fields and woods. Livestock rescue efforts were conducted around Iuka. A number of roads were closed, including State Routes 917 and 93. The Coast Guard closed the Cumberland River to all boating traffic.

Flood, Lyon

When
May 4, 2:00 AM CST to May 7, 9:00 AM CST
Where
Lyon County, 0.17 mi WNW of Eureka to 0.55 mi NNW of Eureka
Cause
Planned Dam Release
Reported by
Emergency Manager
Coordinates
37.021, -88.223

The Cumberland River remained at very high levels as releases from Barkley Dam were maintained near record levels. A few residences stayed flooded, and others were vacant because they were isolated by floodwaters. Most of the houses that were affected were in the vicinity of U.S. Highway 62 immediately below the dam. There was extensive flooding of fields and woods. A number of roads were closed, including State Route 917. The Coast Guard closed the river to all boating traffic.

Flood, Marshall

When
May 6, 2:00 PM CST to May 8, 11:00 AM CST
Where
Marshall County, 1.47 mi SSE of Aurora to 1.05 mi ENE of Fairdealing
Cause
Heavy Rain
Property damage
$30,000
Reported by
Public
Coordinates
36.760, -88.121

High water levels on Kentucky Lake caused flooding of lakeshore docking facilities, boat ramps, and lake access roads. Many lakeshore resorts and campgrounds were closed due to flooding of their facilities. Marinas on the lake were closed, and some docks were damaged. Kentucky Dam Village State Resort Park experienced flooding of low-lying areas, including breakwaters. The Coast Guard closed parts of Kentucky Lake to all recreational boating.

Flood, Calloway

When
May 6, 2:00 PM CST to May 8, 11:00 AM CST
Where
Calloway County, Hamlin to 5.92 mi ENE of Faxon
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.600, -88.070

High water levels on Kentucky Lake caused flooding of lakeshore docking facilities, boat ramps, and lake access roads. Marinas were closed, and some docks were damaged. Water backed up into bays and tributary creeks, causing flooding inland from the lake. The Coast Guard closed much of the lake to recreational boating.

Flood, Trigg

When
May 6, 2:00 PM CST to May 8, 11:00 AM CST
Where
Trigg County, 4.11 mi WSW of Laurel Furnace to 2.33 mi WSW of Laurel Furnace
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.681, -88.050

High water levels on Kentucky Lake caused flooding of lakeshore docking facilities, boat ramps, and lake access roads. Water backed up into bays and tributary creeks, causing flooding inland from the lake. Most trails, roads, and camping facilities in the Land Between The Lakes National Recreation Area were closed. The Coast Guard closed large parts of Kentucky Lake to recreational boating.

Flood, Lyon

When
May 6, 2:00 PM CST to May 8, 11:00 AM CST
Where
Lyon County, 7.42 mi WSW of Mont to 6.26 mi S of Eureka
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.905, -88.172

High water levels on Kentucky Lake caused flooding of lakeshore docking facilities, boat ramps, and lake access roads. Hillman Ferry Campground within the Land Between The Lakes National Recreation Area experienced considerable flooding. Dozens of campsites were underwater, and a couple of roads were inundated. Water backed up into bays and tributary creeks, causing flooding inland from the lake. Most trails, roads, and camping facilities in the Land Between The Lakes National Recreation Area were closed. Large parts of the lake were closed to recreational boating per order of the Coast Guard.

Flood, Livingston

When
May 6, 2:00 PM CST to May 8, 11:00 AM CST
Where
Livingston County, 1.35 mi S of Lake City to 1.56 mi S of Grand Rivers
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.011, -88.251

High water levels on Kentucky Lake caused flooding of a marina, boat ramps, and lake access roads. Water backed up into bays and tributary creeks, causing flooding inland from the lake. Large parts of Kentucky Lake were closed to recreational boating by order of the Coast Guard.

Flood, Trigg

When
May 6, 2:00 PM CST to May 8, 11:00 AM CST
Where
Trigg County, 0.81 mi SW of Canton to 1.93 mi SSW of Linton
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.792, -87.960

High water levels on Lake Barkley caused flooding of marinas, boat ramps, and lake access roads. At Lake Barkley Marina, there was considerable damage to docks. Nine or ten roads were closed in the Linton area. A few houses in the Linton area were isolated by the swollen lake. No homes were threatened, but some lakeside residents were forced to detour around flooded roads. Water backed up into bays and tributary creeks, causing flooding inland from the lake. Most trails, roads, and camping facilities in the Land Between The Lakes National Recreation Area were closed. The lake was closed to recreational boating by order of the Coast Guard.

Flood, Lyon

When
May 6, 2:00 PM CST to May 8, 11:00 AM CST
Where
Lyon County, 2.56 mi E of Eureka to 3.87 mi NE of Eddyville
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
37.014, -88.174

High water levels on Lake Barkley caused flooding of marinas, boat ramps, and lake access roads. Sandbagging was needed to protect a building at the Kuttawa Harbor Marina. All marinas on the lake were closed. Lake Barkley was closed to recreational boating by order of the Coast Guard. Water backed up into bays and tributary creeks, causing flooding inland from the lake. Most trails, roads, and camping facilities in the Land Between The Lakes National Recreation Area were closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229128, 229129, 229132, 229142, 229145, 229146, 229149, 229614, 229615, 229616, 229618, 229619, 229621.